Alert archive / Georgia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 6, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 21, 2014, 9:15 AM EST for Burke County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 21, 2014, 9:15 AM EST (14:15 UTC)
- Expired
- Feb 21, 2014, 10:00 AM EST
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 94 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 9:55 AM EST | TSTM WND DMG | 4 Ese Waynesboro, GA | JEFFERSON ELECTRIC REPORTED A FIRE ON HWY 24 SOUTHEAST OF WAYNESBORO FROM DOWN POWERLINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 6:39 AM EST | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
677
WUUS52 KCAE 211415
SVRCAE
GAC033-211500-
/O.NEW.KCAE.SV.W.0006.140221T1415Z-140221T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
915 AM EST FRI FEB 21 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 1000 AM EST
* AT 913 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MIDVILLE...OR 19 MILES WEST
OF MILLEN...AND MOVING EAST AT 35 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO...SARDIS
AND MIDVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV
TO RELAY SEVERE WEATHER REPORTS.
OR CALL THE NATIONAL WEATHER SERVICE AT
8...0...3...8...2...2...8...1...3...5.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EST FRIDAY
AFTERNOON FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3282 8230 3284 8232 3293 8228 3305 8229
3326 8192 3321 8178 3320 8176 3316 8177
3314 8174 3309 8165 3310 8161 3305 8154
3291 8176 3295 8184 3292 8196 3291 8208
3288 8212 3282 8214 3280 8219
TIME...MOT...LOC 1415Z 256DEG 32KT 3290 8223
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 8:23 AM EST, 52 minutes earlier.
Area forecast discussion, Feb 21, 8:23 AM EST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 823 AM EST FRI FEB 21 2014 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TODAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION. THIS FRONT PUSHES OFF THE COAST THIS EVENING...ALLOWING HIGH PRESSURE AND DRIER AIR TO BUILD INTO THE REGION INTO THE WEEKEND. && .NEAR TERM /TODAY/... COLD FRONT AND SHOWER/THUNDERSTORM ACTIVITY NOW MOVING INTO THE WESTERN CWA....LEADING EDGE OF CONVECTION EXPECTED AT KCAE/KCUB BY 1430Z OR SO. THIS FRONT IS FORECAST TO RAPIDLY MOVE THROUGH THE CWA...AND SHOULD GENERALLY BE MOVING EAST OF THE CWA BY 19Z. THE MODELS ARE STILL SHOWING MUCH OF THE MAIN UPPER ENERGY WITH THIS SYSTEM LIFTING NORTH OF THE REGION...WITH SOME ENERGY ASSOCIATED WITH THE MAIN LINE OF STORMS PASSING THROUGH BETWEEN 12Z THIS MORNING AND 18Z THIS AFTERNOON. BETWEEN THESE TIMES THERE WILL BE THE POSSIBILITY OF SEEING SOME ISOLATED STRONG TO SEVERE STORMS...WITH THE MAIN THREAT COMING FROM STRONG LOW-LEVEL WINDS. THIS WILL COME THROUGH IN A HIGH SHEAR/LOW CAPE ENVIRONMENT... MAINLY DUE TO THE LOW-LEVEL WINDS AROUND 850MB AT 50 TO 55 KNOTS. AS FOR TEMPERATURES...HIGHS WILL BE IN THE MID 60S...WITH TEMPERATURES ONLY SLOWLY CLIMBING THROUGH THE MORNING AND THEN FALLING DURING THE AFTERNOON ACROSS THE WEST. BETTER WARMING ACROSS THE EAST DUE TO THE TIMING OF THE FRONT. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... THE FRONT WILL BE SWEEPING OFFSHORE EARLY THIS EVENING...BRINGING DRIER AIR INTO THE CWA TONIGHT. WINDS ARE EXPECTED TO DIMINISH TO LESS THAN 5 MPH. LOWS TONIGHT SHOULD FALL INTO THE UPPER 30S TO THE LOWER 40S. DRY HIGH PRESSURE WILL CONTINUE TO BUILD IN OVER THE AREA FOR SATURDAY. COOLER WITH HIGHS IN THE MIDDLE TO 60S. OVERNIGHT LOWS MAINLY IN THE LOWER TO MIDDLE 40S SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH THURSDAY/... BOTH THE GFS AND THE ECMWF REMAIN IN GOOD AGREEMENT WITH THE UPPER LEVEL WIND PATTERN THROUGH MUCH OF THE LONGER TERM PERIOD...WITH MINOR TIMING/STRENGTH ISSUES SHOWING UP BY THURSDAY. BOTH MODELS SHOWING NEAR ZONAL FLOW ALOFT WITH WEAK IMPULSES WILL BE THE RULE FROM SUNDAY THROUGH WEDNESDAY. BY THURSDAY THE MODELS BEGIN SHOWING A BROAD UPPER TROUGH DEVELOPING OVER THE SOUTHERN PLAINS...WITH THE ECMWF BEING SLIGHTLY FASTER...WHILE THE GFS IS THE DEEPER OF THE TWO. IN GENERAL THROUGH THE PERIOD...WITH THE WEAK IMPULSES MOVING THROUGH THE REGION IN THE ZONAL FLOW...EXPECT A SLIGHT CHANCE OF SHOWERS AT TIMES FOR PORTIONS OF THE LONG TERM WITH SOME LOW CONFIDENCE WITH THE TIMING ISSUES. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... A LINE OF CONVECTION ASSOCIATED WITH A COLD FRONT APPROACHING THE AREA WILL CROSS THE TERMINALS FROM WEST TO EAST DURING THE 13Z-17Z TIME FRAME. EXPECTING PREVAILING MVFR CIGS/VSBYS WITHIN THE PRECIPITATION WITH TEMPORARY IFR CIGS/VSBYS ASSOCIATED WITH THUNDERSTORMS WITHIN THE BROADER AREA OF PRECIPITATION. SOUTH WINDS AHEAD OF THE FRONT AROUND 10 TO 15 MPH WILL SHIFT TO THE WEST BEHIND THE FRONT...INCREASING IN SPEED TO AROUND 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. PRECIPITATION AND RESTRICTIONS ARE EXPECTED TO RETURN TO VFR BY 16Z-17Z AGS/DNL/CAE/CUB AND BY 18Z AT OGB. WINDS WILL GRADUALLY WEAKEN LATE AFTERNOON AND THIS EVENING WITH A PREVAILING NORTHERLY DIRECTION OVERNIGHT TONIGHT UNDER MOSTLY CLEAR SKIES AND VFR CONDITIONS. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE SUNDAY NIGHT AND AGAIN TUESDAY AS A COUPLE FRONTAL BOUNDARIES CROSS THE AREA. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Feb 21, 6:46 AM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 646 AM EST FRI FEB 21 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221200- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 646 AM EST FRI FEB 21 2014 ...SEVERE THUNDERSTORM WATCH 22 IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Feb 21, 6:34 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
634 AM EST FRI FEB 21 2014
GAZ040-063>065-SCZ018-020-025-026-211230-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-RICHMOND-
SALUDA-
634 AM EST FRI FEB 21 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...COLUMBIA...EDGEFIELD...MCCORMICK...NEWBERRY AND
SALUDA COUNTIES THROUGH 730 AM EST...
AT 630 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 37 MILES NORTHWEST
OF WHITMIRE TO 29 MILES WEST OF THOMSON...MOVING EAST AT 35 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDGEFIELD...MCCORMICK...NEWBERRY...SALUDA...WHITMIRE...EVANS...FORT
GORDON...GROVETOWN...HARLEM...LINCOLNTON...MARTINEZ AND THOMSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3366 8250 3383 8260 3387 8258 3387 8262
3408 8250 3407 8233 3398 8230 3402 8224
3398 8219 3396 8202 3413 8188 3420 8195
3430 8190 3453 8165 3445 8154 3449 8147
3329 8215 3327 8228 3335 8255 3361 8265
TIME...MOT...LOC 1134Z 268DEG 65KT 3499 8172 3354 8285
SJNSpecial weather statement, Feb 21, 7:32 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
732 AM EST FRI FEB 21 2014
GAZ040-063>065-077-SCZ018-020-021-025>028-030-211330-
AIKEN-BURKE-COLUMBIA-EDGEFIELD-FAIRFIELD-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-RICHLAND-RICHMOND-SALUDA-
732 AM EST FRI FEB 21 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE...COLUMBIA...EDGEFIELD...FAIRFIELD...
LEXINGTON...MCCORMICK...NEWBERRY...RICHLAND...SALUDA AND AIKEN
COUNTIES THROUGH 830 AM EST...
AT 730 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 35 MILES NORTH OF
WHITMIRE TO 27 MILES SOUTHWEST OF THOMSON...MOVING EAST AT 35 TO 40
MPH. WINDS WILL BE STRONG ENOUGH TO TAKE DOWN LARGE BRANCHES OR
SMALL TREES THAT HAVE BEEN WEAKENED BY LAST WEEKS WINTER STORM.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BATESBURG...BELVEDERE...CLEARWATER...
EDGEFIELD...JOHNSTON...LEESVILLE...MCCORMICK...NEWBERRY...NORTH
AUGUSTA...PROSPERITY...RIDGE SPRING...SALUDA...WHITMIRE...AUGUSTA...
EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...MARTINEZ...
THOMSON AND WAYNESBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3288 8230 3325 8225 3331 8234 3335 8255
3352 8262 3400 8223 3398 8200 3413 8188
3420 8195 3430 8190 3453 8165 3445 8153
3450 8143 3458 8142 3455 8099 3281 8217
TIME...MOT...LOC 1230Z 270DEG 55KT 3500 8135 3320 8268
SJNSpecial weather statement, Feb 21, 8:30 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 AM EST FRI FEB 21 2014
GAZ040-063>065-077-SCZ015-018-020-021-025>028-030-211430-
AIKEN-BURKE-COLUMBIA-EDGEFIELD-FAIRFIELD-LANCASTER-LEXINGTON-LINCOLN-
MCCORMICK-MCDUFFIE-NEWBERRY-RICHLAND-RICHMOND-SALUDA-
830 AM EST FRI FEB 21 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE...COLUMBIA...EDGEFIELD...FAIRFIELD...
LANCASTER...LEXINGTON...MCCORMICK...NEWBERRY...RICHLAND...SALUDA AND
AIKEN COUNTIES THROUGH 930 AM EST...
AT 830 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 21 MILES NORTH OF
LANCASTER TO 15 MILES NORTHWEST OF MIDVILLE...MOVING EAST AT 35 TO
40 MPH. THESE WINDS WILL BE STRONG ENOUGH TO TAKE DOWN SMALL TO
LARGE BRANCHES THAT HAVE BEEN WEAKENED BY LAST WEEKS WINTER STORM.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BATESBURG...BELVEDERE...CLEARWATER...
EDGEFIELD...ELGIN...HEATH SPRINGS...IRMO...IRWIN...JACKSON...
JOHNSTON...LANCASTER...LEESVILLE...LEXINGTON...MCCORMICK...NEW
ELLENTON...NEWBERRY...NORTH AUGUSTA...OAK GROVE...PROSPERITY...RED
BANK...RIDGE SPRING...SALUDA...SOUTH CONGAREE...SPRINGDALE...ST.
ANDREWS...WEST COLUMBIA...WHITMIRE...WINNSBORO...AUGUSTA...EVANS...
FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...MARTINEZ...MIDVILLE...
THOMSON AND WAYNESBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3282 8230 3324 8225 3335 8255 3354 8263
3399 8222 3398 8200 3430 8190 3453 8165
3445 8153 3458 8142 3455 8088 3507 8091
3507 8090 3483 8079 3473 8050 3450 8068
3446 8088 3437 8077 3319 8177 3294 8185
TIME...MOT...LOC 1328Z 292DEG 52KT 3500 8071 3287 8237
SJNThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 6:34 AM EST | Special Weather Statement | CAE | Columbia, Lincoln, McDuffie | 56 min |
| Feb 21, 7:32 AM EST | Special Weather Statement | CAE | Columbia, McDuffie, Richmond | 58 min |
| Feb 21, 8:30 AM EST | Special Weather Statement | CAE | Burke, Columbia, McDuffie, Richmond | 60 min |
| Feb 21, 9:31 AM EST | Special Weather Statement | CAE | Burke, Richmond | 59 min |
| Feb 21, 9:33 AM EST | Special Weather Statement | CAE | Burke, Richmond | 57 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.